Published June 20, 2013
Heartburn strikes an estimated 20 percent of Americans at least once a week. With that many people feeling the burn, it’s no wonder medications like Nexium, Prilosec and Prevacid are so popular.
We recently got this question from a viewer:
Dear Dr. Manny,
What are the effects of long-term use of acid reflux medications? I've been on a PPI for over a year now, and I'm worried it might be causing other issues.
Proton pump inhibitors, or PPIs, are very effective at reducing the production of gastric acid in the stomach. But there are some risks associated with taking them long term.
One concern is that these drugs may increase the risk for lung infections in some patients because of aspiration that occurs during reflux.
In 2012, the Food and Drug Administration (FDA) issued a warning that these drugs can also increase the risk for a serious bacterial infection called C. difficile, which can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon.
Researchers have also found a link between long-term use of PPIs and hip fractures stemming from the body’s inability to absorb certain nutrients like calcium, magnesium and B12 without adequate amounts of stomach acid present. Deficiencies in these vital nutrients can also lead to conditions like osteoporosis and anemia.
But don’t stop taking them just yet. You should talk to your doctor first to weigh the risks and benefits before making any diet or lifestyle changes.
Do you have a health question for Dr. Manny? Send it to DrManny@foxnews.com.